clopen.solutions
OP-00250 Solution claimed

Ghabries's determinant comparison for arbitrary nonnegative base powers

Submit a result

For $X \in \mathbb{C}^{n \times n}$ let $|X| = (X^*X)^{1/2}$; real powers of positive definite matrices are taken by functional calculus, with $X^0 = I$. The matrix $A^k + A^pB^p$ need not be Hermitian, but its determinant is positive, since $A^{p-k}B^p$, a product of two positive definite matrices, has positive eigenvalues. For $k = 2$ the inequality below is a conjecture of Lin. Abbas, Ghabries and Mourad proved it for $p = 2$ and every $k \ge 0$, and Ghabries, Abbas, Mourad and Assi for every $k \ge 2$. Ghabries also proved it when $k \ge 2p$, and when $1 \le p \le 2$ and $k \ge 3p - 2$.

Problem. Is $$\det(A^k + |AB|^p) \ge \det(A^k + A^pB^p)$$ for every $n \ge 1$, all positive definite $A, B \in \mathbb{C}^{n \times n}$, every real $k \ge 0$ and every $p \in [0, 2]$?

Source: Ghabries (2022), PhD thesis, Conjecture 2.3 and Open Problems, Problem 1, for positive semidefinite A and B; stated for positive definite A and B by OpenProblemsInNLA. The case k = 2 is Lin's (2017) conjecture, and the base powers kp with k ≥ 1 are Abbas, Ghabries and Mourad's (2021) Conjecture 2, with A^k on the right where the thesis prints A^2.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Classification

Primary
FA — Functional Analysis
Secondary
NA
Keywords
determinantal inequalities, OpenProblemsInNLA, positive definite matrices
Literature checked
Oct. 8, 2026 by clemens-admin

References

@phdthesis{ghabries2022,
  author = {Ghabries, Mohammad Mahdi},
  title  = {Contributions to Matrix Inequalities and Some Applications},
  school = {Universit{\'e} d'Angers and Lebanese University},
  year   = {2022},
  doi    = {10.70675/32bff73dzcb5az430ezbda8ze209c4b1c319},
  note   = {HAL tel-03936351},
  url    = {https://theses.hal.science/tel-03936351},
}
@article{lin2017,
  author        = {Lin, Minghua},
  title         = {On a determinantal inequality arising from diffusion tensor imaging},
  journal       = {Commun. Contemp. Math.},
  volume        = {19},
  number        = {5},
  year          = {2017},
  pages         = {1650044},
  doi           = {10.1142/S0219199716500449},
  eprint        = {1604.04141},
  archivePrefix = {arXiv},
}
@article{abbas2021,
  author  = {Abbas, Hassane and Ghabries, Mohammad M. and Mourad, Bassam},
  title   = {New determinantal inequalities concerning {H}ermitian and positive semi-definite matrices},
  journal = {Oper. Matrices},
  volume  = {15},
  number  = {1},
  year    = {2021},
  pages   = {105--116},
  doi     = {10.7153/oam-2021-15-07},
}
@article{ghabries2020proof,
  author  = {Ghabries, Mohammad M. and Abbas, Hassane and Mourad, Bassam and Assi, Abdallah},
  title   = {A proof of a conjectured determinantal inequality},
  journal = {Linear Algebra Appl.},
  volume  = {605},
  year    = {2020},
  pages   = {21--28},
  doi     = {10.1016/j.laa.2020.07.013},
}
@misc{openproblemsinnla-mi28,
  author       = {Townsend, Alex},
  title        = {{MI-28}: Ghabries's determinant comparison for arbitrary nonnegative base powers},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-28/README.md},
  note         = {Read at commit eb7c9d6, 2026-10-07},
}

Resolution claims

George Stepaniants

For positive definite matrices $A, B$, every $k \ge 0$ and $0 \le p \le 2$, we prove $$\det(A^k + |AB|^p) \ge \det(A^k + A^pB^p).$$ In fact, a log-majorization of the corresponding normalized matrices holds: $\lambda(A^{(p-k)/2} B^p A^{(p-k)/2}) \prec_{\log} \lambda(A^{-k/2} |AB|^p A^{-k/2})$. The previously proved range $k \ge 2$ is due to Ghabries, Abbas, Mourad and Assi. We treat the …

Full resolution · not verified · fidelity not established · posted on GitHub 11 Sep 2026

Status history

WhenChangeByReason
2026-10-08 Needs verification → Solution claimed clemens-admin Listed with the record of its solution, unreviewed.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00250, "Ghabries's determinant comparison for arbitrary nonnegative base powers", clopen.solutions.